tcf-no-longer-accepting-cases

June 25, 2015 — The FDA has issued a Safety Warning about the risk of permanent skin discoloration from wearing the Daytrana patch.

Daytrana is a patch that delivers methylphenidate, a stimulant that helps treat attention-deficit hyperactivity disorder (ADHD). The patch is applied to skin on the hip and worn for 9 hours.

Between April 2006 and December 2014, the Daytrana patch was linked to at least 50 cases of chemical leukoderma, a condition that causes the skin to permanently lose color due to exposure to chemical compounds.

In at least seven cases, patients reported loss of skin color where the patch was applied and also other areas of the body. The amount of time until symptoms appeared ranged from 2 months to 4 years.

The FDA warns:

“Permanent loss of skin color may occur with use of the Daytrana patch. … This skin condition, called chemical leukoderma, is not physically harmful, but it is disfiguring and not thought to be reversible so can cause emotional distress.”

Daytrana patches have had 12 recalls since 2006, all involving problems with the protective liner. While the most common issue is difficulty removing the protective liner to expose the adhesive surface, other safety issues have been identified, including frequent skin irritation.

Dermatology studies have shown that 13% of adults had a skin sensitization reaction, meaning they were becoming allergic. A placebo-controlled study in children also found that 24-30% had skin redness, irritation, or discomfort, compared to 3-6% in the placebo group, according to the Institute for Safe Medication Practices (ISMP).